Blowup criterion for viscous baratropic flows with vacuum states. (English) Zbl 1213.35135

The paper is concerning barotropic and not baratropic flow of a viscous compressible Navier-Stokes fluid. In some previous papers, the authors proved a blow-up criteria in terms of the norm of the velocity gradient of the velocity, but with a strong restriction involving shear and bulk viscosity coefficients. In the present paper this result is improved, by removing this restriction. A new blow-up criterion is given in terms of the deformation tensor. The key steps are some new estimates in \(L_2\) of both density and velocity gradients. The result is obtained by a new energy estimate which uses the effective stress tensor. The case of zero density (vacuum state) is also studied. A very interesting estimate of the velocity gradient, in terms of divergence and vorticity, is given in Lemma 2.3, by using Poincaré and Ehrling type inequalities.


35B44 Blow-up in context of PDEs
35K20 Initial-boundary value problems for second-order parabolic equations
35Q30 Navier-Stokes equations
Full Text: DOI arXiv


[1] Beal J.T., Kato T., Majda A.: Remarks on the breakdown of smooth solutions for the 3-D Euler equations. Commun. Math. Phys. 94, 61–66 (1984) · Zbl 0573.76029
[2] Bendali A., Domíguez J.M., Gallic S.: A variational approach for the vector potential formulation of the Stokes and Navier-Stokes problems in three-dimensional domains. J. Math. Anal. Appl. 107(2), 537–560 (1985) · Zbl 0591.35053
[3] Bourguignon J.P., Brezis H.: Remarks on the Euler equation. J. Funct. Analysis 15, 341–363 (1974) · Zbl 0279.58005
[4] Cho Y., Choe H.J., Kim H.: Unique solvability of the initial boundary value problems for compressible viscous fluid. J.Math. Pures Appl. 83, 243–275 (2004) · Zbl 1080.35066
[5] Cho Y., Kim H.: On classical solutions of the compressible Navier-Stokes equations with nonnegative initial densities. Manuscript Math. 120, 91–129 (2006) · Zbl 1091.35056
[6] Cho Y., Kim H.: Existence results for viscous polytropic fluids with vacuum. J. Diff. Eqs. 228, 377–411 (2006) · Zbl 1139.35384
[7] Choe H.J., Kim H.: Strong solutions of the Navier-Stokes equations for isentropic compressible fluids. J. Diff. Eqs. 190, 504–523 (2003) · Zbl 1022.35037
[8] Choe H.J., Bum J.: Regularity of weak solutions of the compressible Navier-Stokes equations. J. Korean Math. Soc. 40(6), 1031–1050 (2003) · Zbl 1034.76049
[9] Constantin P.: Nonlinear inviscid incompressible dynamics. Phys. D. 86, 212–219 (1995) · Zbl 0899.76103
[10] Desjardins B.: Regularity of weak solutions of the compressible isentropic Navier-Stokes equations. Comm. Part. Diff. Eqs. 22(5-6), 977–1008 (1997) · Zbl 0885.35089
[11] Fan J.S., Jiang S.: Blow-Up criteria for the navier-stokes equations of compressible fluids. J.Hyper. Diff. Eqs. 5(1), 167–185 (2008) · Zbl 1142.76049
[12] Feireisl E., Novotny A., Petzeltová H.: On the existence of globally defined weak solutions to the Navier-Stokes equations. J. Math. Fluid Mech. 3(4), 358–392 (2001) · Zbl 0997.35043
[13] Feireisl E.: On the motion of a viscous, compressible, and heat conducting fluid. Indiana Univ. Math. J. 53(6), 1705–1738 (2004) · Zbl 1087.35078
[14] Feireisl, E.: Dynamics of Viscous Compressible Fluids. Oxford: Oxford University Press, 2004 · Zbl 1080.76001
[15] Hoff D.: Global existence for 1D, compressible, isentropic Navier-Stokes equations with large initial data. Trans. Amer. Math. Soc. 303(1), 169–181 (1987) · Zbl 0656.76064
[16] Hoff D.: Strong convergence to global solutions for multidimensional flows of compressible, viscous fluids with polytropic equations of state and discontinuous initial data. Arch. Rat. Mech. Anal. 132, 1–14 (1995) · Zbl 0836.76082
[17] Hoff D., Serre D.: The failure of continuous dependence on initial data for the Navier-Stokes equations of compressible flow. SIAM J. Appl. Math. 51, 887–898 (1991) · Zbl 0741.35057
[18] Huang, X.D.: Some results on blowup of solutions to the compressible Navier-Stokes equations. PhD Thesis, Chinese University of Hong Kong, 2009
[19] Huang, X.D., Xin, Z.P.: A Blow-up criterion for the compressible Navier-Stokes equations. http://arxiv.org/abs/0902.2606v1 [math-ph], 2009
[20] Huang X.D., Xin Z.P.: A blow-up criterion for classical solutions to the compressible Navier-Stokes equations. Sci. in China 53(3), 671–686 (2010) · Zbl 1256.35059
[21] Kazhikhov A.V., Shelukhin V.V.: Unique global solution with respect to time of initial-boundary value problems for one-dimensional equations of a viscous gas. Prikl. Mat. Meh. 41, 282–291 (1977)
[22] Lions, P.L.: Mathematical topics in fluid mechanics. Vol. 2. Compressible models. New York: Oxford University Press, 1998 · Zbl 0908.76004
[23] Matsumura A., Nishida T.: The initial value problem for the equations of motion of viscous and heat-conductive gases. J. Math. Kyoto Univ. 20(1), 67–104 (1980) · Zbl 0429.76040
[24] Nash J.: Le problème de Cauchy pour les équations différentielles d’un fluide général. Bull. Soc. Math. France 90, 487–497 (1962) · Zbl 0113.19405
[25] Ponce G.: Remarks on a paper: ”Remarks on the breakdown of smooth solutions for the 3-D Euler equations”. Commun. Math. Phys. 98(3), 349–353 (1985) · Zbl 0589.76040
[26] Rozanova O.: Blow up of smooth solutions to the compressible Navier-Stokes equations with the data highly decreasing at infinity. J. Diff. Eqs. 245, 1762–1774 (2008) · Zbl 1154.35070
[27] Salvi R., Straskraba I.: Global existence for viscous compressible fluids and their behavior as t J. Fac. Sci. Univ. Tokyo Sect. IA. Math. 40, 17–51 (1993) · Zbl 0785.35074
[28] Serre D.: Solutions faibles globales des équations de Navier-Stokes pour un fluide compressible. C. R. Acad. Sci. Paris Sér. I Math. 303, 639–642 (1986) · Zbl 0597.76067
[29] Serre D.: Sur l’équation monodimensionnelle d’un fluide visqueux, compressible et conducteur de chaleur. C. R. Acad. Sci. Paris Sér. I Math. 303, 703–706 (1986) · Zbl 0611.35070
[30] Serrin J.: On the uniqueness of compressible fluid motion. Arch. Rat. Mech. Anal. 3, 271–288 (1959) · Zbl 0089.19103
[31] Vaigant V.A., Kazhikhov A.V.: On the existence of global solutions to two-dimensional Navier-Stokes equations of a compressible viscous fluid. Siberian Math. J. 36(6), 1108–1141 (1995) · Zbl 0860.35098
[32] Xin Z.P.: Blowup of smooth solutions to the compressible Navier-Stokes equation with compact density. Comm. Pure Appl. Math. 51, 229–240 (1998) · Zbl 0937.35134
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.